What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 14, 12:10 PM CST, 16 minutes earlier. Its key messages:
- Showers and embedded thunderstorms will return to most of western and central North Dakota this afternoon, lasting on and off through Monday.
- Isolated to scattered severe thunderstorms are possible across central North Dakota this afternoon and evening, with a tornado or two possible.
- Highs mostly in the 70s through Tuesday, then cooling into the 60s by the end of the work week.
Area forecast discussion, Sep 14, 12:10 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
110 PM CDT Sun Sep 14 2025
.KEY MESSAGES...
- Showers and embedded thunderstorms will return to most of
western and central North Dakota this afternoon, lasting on
and off through Monday.
- Isolated to scattered severe thunderstorms are possible across
central North Dakota this afternoon and evening, with a
tornado or two possible.
- Highs mostly in the 70s through Tuesday, then cooling into
the 60s by the end of the work week.
&&
.UPDATE...
Issued at 110 PM CDT Sun Sep 14 2025
Showers and thunderstorms will start to push into North Dakota
from south to north. The threat of severe weather remains,
although today's main threat may be a tornado or two given high
amounts of low level shear and increasing low level SRH along a
warm front. Storm mode today my be messy and these storms may
exhibit supercell characteristics although may appear to be more
multi cluster in nature. Given this potential rotation perhaps
some severe hail and winds are possible, although storm mode
made limit this threat as well. A Tornado Watch is now in effect
for much of central and portions of eastern North Dakota this
afternoon into this evening to account for this potential.
UPDATE
Issued at 904 AM CDT Sun Sep 14 2025
Main update is to extend the fog mention through the morning
hours. Fog has improved in some areas, although remains dense in
others. Dense fog reports still remain scattered, and visibility
improvement is expected throughout the morning. Thus have issued
an SPS for fog across the CWA to account for some potential
visibility impacts this morning. Otherwise, showers with some
thunderstorms are starting to enter the state from the south.
Look for this activity to increase throughout the day across
much of the area.
UPDATE
Issued at 656 AM CDT Sun Sep 14 2025
Observational trends show areas of dense fog across northwest and
central North Dakota, but visibility tends to vary greatly over
short distances. Where the fog is dense, it has not appeared to
remain under a half mile for a long period of time, for the most
part. Will continue to handle this with a Special Weather Statement.
A few stray showers have developed in northwest North Dakota.
Farther south, more widespread showers with isolated thunderstorms
are approaching southwest and south central North Dakota. The
showers and storms should continue to grow in coverage from
south to north throughout the day.
&&
.DISCUSSION...
Issued at 510 AM CDT Sun Sep 14 2025
Longwave trough axis extends from along the Alberta/Saskatchewan
border to Colorado early this morning, placing the Northern Plains
under southerly flow aloft. A nearly saturated near-surface layer
with light winds has allowed areas of fog to develop across much of
western and central North Dakota. The coverage of dense fog reducing
visibility under half a mile has not been as prevalent thus far.
Would not be surprised to see conditions deteriorate closer to
sunrise.
A closed upper low at the base of the longwave trough will translate
northward today, kicking the trough axis into the Northern and
Central High Plains and shortening its wavelength. The strong
poleward differential advection of cyclonic vorticity combined with
upper level divergence should bring another round of widespread
showers and embedded thunderstorms to much of western and central
North Dakota later this morning through tonight. The origins of this
can already be seen moving up the Missouri River Valley in South
Dakota. Through this afternoon, the highest probabilities for rain
are along a longitudinal axis that roughly covers areas along and
west of the Highway 83 corridor. Directly to the east, modest
diurnal heating could yield SBCAPE approaching 2000 J/kg, which may
be uncapped or only very weakly capped given the moisture-rich
boundary layer with dewpoints forecast in the mid to upper 60s. Most
CAMs develop a few clusters of convection along and between the
corridors of Highways 83 and 281 by mid afternoon, with quick
northward motion. Storm mode could be messy given the strong mid to
upper level forcing and lack of a well-defined surface or low level
boundary. Any surface based storm would likely have access to
effective bulk shear around 30-35 kts, which would be supportive of
severe storms. Ingredients for large hail and damaging wind are
mostly on the lower end of the severe spectrum. However, there is a
potential that the most pertinent hazard from severe storms today
could actually be tornadoes. A corridor of strong low level SRH
(around 100 m^2/s^2) and shear (around 15-20 kts) is forecast to be
collocated with more buoyant air mass with very low LCLs, and
forecast hodographs are showing classic long-looping signatures. One
potential limiting factor is that both deterministic and ensemble
kinematic and thermodynamic two-dimensional fields indicate
that favorable conditions for tornadogenesis may be very limited
temporally at any given location, translating with the mean
atmospheric flow. This limitation also appears in forecast
hodographs, as there is only an hour or two of crosswise
vorticity at any given site. Therefore, we will message the
potential for a tornado or two along with the base severe
hazards of quarter size hail and 60 mph winds. Locally excessive
rainfall could also be a concern yet again this afternoon
through tonight. Precipitable water is projected to remain near
or at climatological maximum values, and the HREF localized
probability-matched mean QPF shows several pockets of +2 inches.
Surface cyclogenesis attendant to the mid/upper low is forecast
by tonight, with the system quickly projected to become
stacked. Compared to a traditional low, this one is forecast to
be essentially sideways, with the warm front pointing due north
and the wrap-around deformation band focused in the southwest
quadrant. Models still show timing uncertainty with the
departure of the low into Canada, generally from around early
afternoon to late evening. This keeps high chances for showers
but comparatively lower chances for thunderstorms in the
forecast on Monday, decreasing from south to north in the
afternoon through the evening. Some high-resolution models are
also now showing a much stronger surface low entering southwest
Manitoba Monday afternoon, with tightly packed isobars on the
southern flank across northern North Dakota. This outcome would
likely cause windy conditions across the north Monday afternoon,
with reasonable worst-case scenario gusts exceeding 50 mph (per
the 06Z HRRR). There is still too much uncertainty to include
strong winds in the gridded forecast and messaging, but it is
something that will need to be monitored with future model runs.
Not long after the departure of the low late Monday, another wave
deepening over the Northern Rockies will begin sending DCVA into the
region on Tuesday, which keeps a 20 to 40 percent chance of rain in
the forecast. Guidance then shows another shortwave digging down
from Canada on Wednesday. This wave is likely to bring a cooler air
mass into the region, which may hold through the end of the week as
the wave interacts with the other aforementioned wave and
meanders around the Upper Midwest. The NBM maintains a 30
percent chance of rain on Wednesday, followed by only a 20
percent chance Thursday through Saturday.
For today through Tuesday, high temperatures are mostly expected to
be in the 70s, though parts of southwest and south central North
Dakota could stay in the mid to upper 60s should it rain most of the
day. Ensembles then show a distinct cool down for the second half of
the week, with highs mostly in the 60s Thursday through Saturday.
Forecast lows tonight remain closer to summertime values of mid 50s
to lower 60s, then gradually cool to around 45 to 50 for the second
half of the week.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 110 PM CDT Sun Sep 14 2025
Periods of showers and thunderstorms, along with lingering low
level clouds, will bring widespread MVFR to IFR conditions
today. Winds will also be light and variable today. A few storms
today may be strong to severe. Tonight, showers with a few
thunderstorms may linger across much of the area along with some
lower clouds. Widespread MVFR conditions are expected, with some
IFR conditions possible. These same conditions may then continue
into Monday morning. Southerly winds will be found across the
eastern half of the state tonight into Monday, with westerly
winds in the west.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Anglin
DISCUSSION...Hollan
AVIATION...Anglin
Hazardous weather outlook, Sep 14, 11:39 AM CST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1239 PM CDT Sun Sep 14 2025
NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-151745-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
1239 PM CDT Sun Sep 14 2025 /1139 AM MDT Sun Sep 14 2025/
This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered severe thunderstorms are possible this
afternoon and early evening. Potential hazards include hail up to
the size of quarters, damaging winds up to 60 mph, and a tornado
or two. Locally excessive rainfall is also possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report severe weather and rain amounts
to the National Weather Service by calling 1-800-247-0212 or on
our social media pages.
NDZ001-002-009-010-017-018-031>033-040-041-043-044-151745-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
1239 PM CDT Sun Sep 14 2025 /1139 AM MDT Sun Sep 14 2025/
This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms are possible this afternoon
and early evening. The probability for severe weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report severe weather and rain amounts
to the National Weather Service by calling 1-800-247-0212 or on
our social media pages.
In the hours before
Special weather statement, Sep 14, 7:45 AM CST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Bismarck ND
845 AM CDT Sun Sep 14 2025
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-141600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite,
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla,
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town,
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby,
Watford City, Killdeer, Halliday, Beulah, Hazen, Center,
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky,
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora,
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon,
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes,
and Ellendale
845 AM CDT Sun Sep 14 2025 /745 AM MDT Sun Sep 14 2025/
...AREAS OF DENSE FOG ACROSS WESTERN AND CENTRAL NORTH DAKOTA
THIS MORNING...
Areas of fog will reduce the visibility to one quarter mile or
less across parts of western and central North Dakota this
morning. Motorists should be prepared for rapidly changing
conditions and use extra caution traveling. Use low beam
headlights and be extra cautious at intersections and railroad
crossings. The fog is expected to dissipate by late morning.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294422, 1294423, 1295435, 1294724, 1295434, 1294528, 1294529, 1294531, 1294532, 1294533, 1294728, 1294754, 1294762, 1294756, 1294786, 1295001, 1294916, 1294917, 1294937, 1294939, 1295418, 1295420, 1294949, 1294990, 1294992, 1295000.